Jump to content
ACN Latitudes Forums

PSYCHIATRIC MEDS - to help PANDAS/OCD symptoms


Recommended Posts

My DS14 is on low-dose Zoloft, an SSRI. He takes 75 mg., though I know there are other kids here to take considerably lower doses and feel that there is some benefit. SSRI's are not dosed by age or weight, so it is a little bit of trial and error.

 

If you decide to go this route, especially with a doctor who is not very PANDAS-savvy, make sure you read and reference Dr. Tanya Murphy's paper.

 

PANDAS and SSRI

 

Dr. Murphy found that "standard" SSRI doses are too much for PANDAS kids and can activate them. At the very end of the paper, though, you'll see a reference to the fact that, at a much lower dose, she saw a benefit. But most standard peds or psychs are not "clued in" to this, and they will frequently prescribe doses that are much too high for our kids.

 

Best to start very low and go very slow. SSRIs can take up to 6 weeks to reach full efficacy, and you shouldn't increase any dose until you've left it level for that six-week period. In our case, we saw some lessening in the anxiety within about 2 weeks. At one point, when our psych tried to increase the dose too high for our DS (from 75 mg. to 100 mg.), the activation showed within 48 hours . . . he became more anxious and hyper, rather than less. So we took the dose back down again, and he settled down again with 48 hours.

 

All the best!

Link to post
Share on other sites

Well, I have one child (125 lb 12yo) on 25mg. She is doing very well- we are also 10 month post pex & 7 month post IVIG. I wonder if she really needs it- but she is afraid to stop it yet.

The other child was on clomipramine 50 in am and 75 in pm or something like that-- she was 11 at the time and much smaller- like 80lb.

One thing to keep in mind with clomipramine- that our first psychiatrist did not do- but a second opinion at different university did- is that clomipramine metabolizes into two different things in the body. I cannot remember all the details, but they added something else to "Correct" the imbalance of these metabolites. I cannot remember all the details now, sorry! It was not an issue until she had been on it and high doses for several months. It suddenly did not seem to help anymore. They felt that this metabolism issue was the cause.

I wish I had more details on this-- but I bet you can look it up. They did also add Abilify at one point to "augment"it. That may have also been the attempt to correct metabolites.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...